A bad taste in your mouth could mean trouble


A man contacted his doctor’s office with concerns about a new medicine a specialist prescribed for him. The man stated that the medicine tasted bad and that he didn’t think he could take it.

The office staff called the local pharmacy where the man had the prescription filled. They learned that the new medicine was Androgel 1%, a testosterone gel product that is given to treat low testosterone hormone levels. The medicine comes in a pump and is supposed to be applied to the skin, not swallowed! The pharmacy label on the gel said to use “4 pumps daily.” Evidently, the man did not see the warning on the product label that states “For Topical Use Only.” Or, maybe he did not understand what that meant. This mistake shows the importance of talking with your pharmacist about the proper use of medicines, especially if it is a new medicine. This may prevent you from taking the medicine the wrong way. The man was instructed on how to correctly use the medicine and was happy he did not have to swallow it. Fortunately, he only had a bad taste in his mouth from the one incorrect dose that he took.

Created on June 13, 2012

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work